Update your browser or enable Javascript to view and use this site as designed.
Medicines That Can Cause Constipation

Medicines That Can Cause Constipation

Topic Overview

Many prescription and nonprescription medicines can cause constipation. Examples include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Narcotic pain medicines.

If you think that the constipation is caused by a medicine:

  • For prescription medicines, call the doctor who prescribed it to see whether you or your child should stop taking the medicine or take a different one. An appointment may not be needed.
  • For nonprescription medicines, stop using the medicine. Call your doctor if you feel that you or your child still needs to take the medicine.

Credits

By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer David Messenger, MD
Last Revised August 2, 2012

Last Revised: August 2, 2012

Healthwise
Help
Healthwise Index

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.